Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 79, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 10, 2017, 3:31 AM CDT for Caddo County, Grady County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 3:31 AM CDT (08:31 UTC)
- Expired
- Aug 10, 2017, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:18 AM CDT | FLASH FLOOD | Chickasha, OK | CAR STALLED OUT FROM EXCESSIVE WATER ON ROADS AT THE INTERSECTION OF DAKOTA AVE AND HIGHWAY 81/277. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
489
WGUS54 KOUN 100831
FFWOUN
OKC015-051-101130-
/O.NEW.KOUN.FF.W.0079.170810T0831Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
331 AM CDT THU AUG 10 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Grady County in central Oklahoma...
East central Caddo County in southwestern Oklahoma...
* Until 630 AM CDT
* At 330 AM CDT, Doppler radar indicated very heavy rain across the
warned area. One to three inches of rain have fallen since
midnight near Chickasha to Pocasset to Minco. Flash flooding is
occurring or is imminent.
* Some locations that will experience flooding include...
Chickasha, Minco, Rush Springs, Alex, Verden, Amber, Pocasset,
Norge, Bradley, Cogar, Agawam, Middleberg, Tabler, Lake Chickasha,
Ninnekah, Acme, Cox City and Laverty.
Additional rainfall amounts of one half to three inches are likely
in the warned area now through 630 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3485 9809 3538 9826 3538 9802 3512 9768
3468 9767 3468 9808
$$
MBS2 follow-up statements
711
WGUS74 KOUN 101037
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
537 AM CDT THU AUG 10 2017
OKC015-051-101130-
/O.CON.KOUN.FF.W.0079.000000T0000Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Caddo OK-
537 AM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
GRADY AND EAST CENTRAL CADDO COUNTIES...
At 535 AM CDT, Doppler radar indicated that rain was decreasing
across the warned area. One to four inches of rain have fallen since
midnight near Chickasha, Pocasset, Ninnekah, and Cox City. Flash
flooding is already occurring near Chickasha with a report of a
vehicle getting stranded due to high flood waters.
Some locations that will experience flooding include...
Chickasha, Rush Springs, Alex, Verden, Amber, Pocasset, Norge,
Bradley, Agawam, Tabler, Lake Chickasha, Ninnekah, Acme, Cox City
and Laverty.
Additional rainfall amounts up to one half are possible in the
warned area across Grady and Caddo counties now through 630 am CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3485 9809 3526 9822 3525 9800 3505 9768
3468 9767 3468 9808
$$
MBS983
WGUS74 KOUN 101134
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
634 AM CDT THU AUG 10 2017
OKC015-051-101143-
/O.EXP.KOUN.FF.W.0079.000000T0000Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Caddo OK-
634 AM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR GRADY AND EAST CENTRAL CADDO COUNTIES
HAS EXPIRED...
The heavy rain has ended. Significant flooding is no longer
expected, however runoff from heavy rains overnight may be ongoing.
Please continue to heed any remaining road closures.
LAT...LON 3485 9809 3526 9822 3525 9800 3505 9768
3468 9767 3468 9808
$$
BRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:20 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 12:20 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Norman OK 1220 AM CDT Thu Aug 10 2017 ...Aviation Discussion... && .AVIATION... For the 06z TAFs: A band of convection is moving southeast through northern Oklahoma as of this writing (shortly before 06z). A weakening trend has been noted and this is a result of decreasing instability. Occasional lightning strikes have been observed, particularly on its western end, near Kingfisher and Watonga. Further weakening is expected as these storms approach airports in/around OKC, although the convection may maintain its intensity long enough for brief visibility reduction due to heavy downpours and possibly an occasional lightning strikes. Despite weakening instability, veering low level flow and advection of greater moisture from the west toward dawn may support showers near OKC/OUN for several more hours. Some diurnal re-development is expected across about the northern half of Oklahoma during the afternoon, but showers/storms should be isolated/scattered. Toward the very end of the TAF period an MCS with heavy rain and potentially strong winds is expected impact several TAF sites. Outside of strong gusty winds and temporary vis/ceiling reduction in/near storms, VFR conditions and light winds should prevail. && .PREV DISCUSSION... /issued 812 PM CDT Wed Aug 9 2017/ UPDATE... Area of showers/storms in N OK and S KS is expected to continue to move SE across portions of the area this evening. Increased PoPs to account for this activity. A few of the storms in N OK could be strong to severe. PREV DISCUSSION... /issued 634 PM CDT Wed Aug 9 2017/ AVIATION... 0Z TAFs - Several rounds of scattered showers/storms are possible across portions of the area during this TAF period with the highest chances in northern Oklahoma. Chances are currently too low at some sites for mention in TAF. Gusty winds and heavy rain will be possible with the storms. PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/ DISCUSSION... Thunderstorms persist over northern Oklahoma and will continue into the early evening. This is the first of what may be at least two waves of storms. HRRR suggests the possibility of another round of storms moving into northwest Oklahoma this evening, although other models aren't as aggressive with this. Then there is a higher chance of storms in the morning hours with storms moving in from Colorado and/or western Kansas. An even higher chance of storms returns late tomorrow afternoon or tomorrow evening as a storm complex is expected to develop in southern Kansas or near the Oklahoma border and moving south/southeast through the area with the highest precipitation chances northeast. With the surface boundary lurking north of the area, west- northwest flow aloft, and various shortwaves moving into the upper Midwest and central Plains, it looks like we will be in a pattern of multiple rounds of convection over the next few days with storm complexes moving into Oklahoma from the north. It is still tricky to determine specific geography too far in advance, but we do appear to be in a wet pattern, especially by August standards. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 72 88 73 / 20 60 50 60 Hobart OK 96 74 94 75 / 20 40 30 40 Wichita Falls TX 97 76 98 78 / 10 20 20 20 Gage OK 92 68 85 70 / 30 70 30 60 Ponca City OK 88 70 85 70 / 30 70 40 60 Durant OK 92 75 93 75 / 10 20 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/12
Hazardous weather outlook, Aug 9, 11:00 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1100 PM CDT Wed Aug 9 2017 OKZ004>048-050>052-TXZ083>090-110400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1100 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... Showers and thunderstorms will continue to move across portions of northern and central Oklahoma overnight into early Thursday. Heavy rain and cloud to ground lightning will be the main concerns. However, wind gusts up to 50 mph could be possible with some of the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Heavy Rain/Flooding... Thunderstorms may produce heavy rainfall across the area Thursday through early next week. Several inches of rainfall may occur across parts of Oklahoma which may result in flooding. .Thunderstorms... Thunderstorms will be possible each day. A few strong to severe thunderstorms with damaging winds will be possible at times, especially Thursday night across northern Oklahoma, but widespread significant severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 9, 9:49 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
949 PM CDT WED AUG 9 2017
OKZ012-100315-
Garfield OK-
949 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Garfield County
Until 1015 PM CDT...
AT 947 PM CDT, a strong thunderstorm was located over Waukomis,
moving southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Waukomis and Bison.
LAT...LON 3617 9764 3616 9775 3617 9797 3628 9802
3633 9778
TIME...MOT...LOC 0247Z 325DEG 15KT 3629 9790
WRSpecial weather statement, Aug 9, 10:07 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT WED AUG 9 2017
OKZ011-012-100330-
Major OK-Garfield OK-
1007 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major and west
central Garfield Counties Until 1030 PM CDT...
AT 1000 PM CDT, a strong thunderstorm was located 4 miles south of
Ringwood, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Locations impacted include...
Ringwood, Drummond, Ames, Meno and Isabella.
LAT...LON 3629 9802 3617 9811 3617 9830 3628 9837
3642 9823
TIME...MOT...LOC 0300Z 309DEG 20KT 3631 9823
WRSpecial weather statement, Aug 9, 10:40 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1040 PM CDT WED AUG 9 2017
OKZ018-100415-
Kingfisher OK-
1040 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher County
Until 1115 PM CDT...
AT 1037 PM CDT, a strong thunderstorm was located 9 miles south of
Ames, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Locations impacted include...
Loyal and Lacey.
LAT...LON 3601 9791 3595 9817 3609 9821 3612 9821
3617 9810 3617 9804
TIME...MOT...LOC 0337Z 322DEG 15KT 3611 9814
WRSpecial weather statement, Aug 9, 11:04 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT WED AUG 9 2017
OKZ011-015-017-100430-
Major OK-Dewey OK-Blaine OK-
1104 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Major...
northeastern Dewey and northern Blaine Counties Until 1130 PM CDT...
AT 1104 PM CDT, a strong thunderstorm was located near Longdale,
moving southeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Fairview, Okeene, Canton, Longdale, Oakwood, Canton Lake, Eagle City,
Homestead and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3617 9830 3607 9821 3603 9821 3587 9876
3614 9873 3627 9856
TIME...MOT...LOC 0403Z 314DEG 25KT 3616 9857
MBSSpecial weather statement, Aug 9, 11:25 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1125 PM CDT WED AUG 9 2017
OKZ017-100500-
Blaine OK-
1125 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR Blaine County Until midnight
CDT...
AT 1125 PM CDT, a strong thunderstorm was located 7 miles west of
Hitchcock, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Watonga, Okeene, Canton, Hitchcock, Greenfield, Eagle City, Homestead
and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3616 9825 3578 9821 3565 9863 3604 9864
3617 9846
TIME...MOT...LOC 0422Z 327DEG 30KT 3599 9847
MBSSpecial weather statement, Aug 9, 11:59 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1159 PM CDT WED AUG 9 2017
OKZ017-018-023-024-100530-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
1159 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian...north central Caddo and southeastern Blaine
Counties Until 1230 AM CDT...
AT 1158 PM CDT, a strong thunderstorm was located near Greenfield,
moving southeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Watonga, Hinton, Geary, Calumet, Bridgeport, Greenfield and Omega.
This includes Interstate 40 between mile markers 96 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3586 9849 3591 9820 3570 9800 3555 9809
3541 9846
TIME...MOT...LOC 0458Z 335DEG 26KT 3575 9835
MBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:37 PM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| Aug 9, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 35 min |
| Aug 9, 7:57 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Aug 9, 7:58 PM CDT | Special Weather Statement | OUN | Grant | 32 min |
| Aug 9, 8:29 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Aug 9, 8:35 PM CDT | Special Weather Statement | OUN | Alfalfa | 25 min |
| Aug 9, 9:03 PM CDT | Special Weather Statement | OUN | Grant | 42 min |
| Aug 9, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 39 min |
| Aug 9, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 9, 9:49 PM CDT | Special Weather Statement | OUN | Garfield | 26 min |
| Aug 9, 10:07 PM CDT | Special Weather Statement | OUN | Major | 23 min |
| Aug 9, 10:40 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| Aug 9, 11:04 PM CDT | Special Weather Statement | OUN | Blaine | 26 min |
| Aug 9, 11:25 PM CDT | Special Weather Statement | OUN | Blaine | 35 min |
| Aug 9, 11:59 PM CDT | Special Weather Statement | OUN | Canadian | 31 min |
| Aug 10, 2:29 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady | 3 hr |
| Aug 10, 3:18 AM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| Aug 10, 4:31 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Stephens | 3 hr |
| Aug 10, 1:15 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
| Aug 10, 1:44 PM CDT | Special Weather Statement | OUN | Harper | 31 min |
| Aug 10, 2:17 PM CDT | Special Weather Statement | OUN | Harper, Woods, Woodward | 28 min |
| Aug 10, 2:44 PM CDT | Special Weather Statement | OUN | Woods | 31 min |
| Aug 10, 2:45 PM CDT | Special Weather Statement | OUN | Caddo | 30 min |
| Aug 10, 2:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| Aug 10, 3:15 PM CDT | Special Weather Statement | OUN | Major | 30 min |
| Aug 10, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 49 min |
| Aug 10, 3:29 PM CDT | Special Weather Statement | OUN | Kingfisher | 31 min |
| Aug 10, 3:55 PM CDT | Special Weather Statement | OUN | Grady | 35 min |
| Aug 10, 3:56 PM CDT | Special Weather Statement | OUN | Caddo | 34 min |
| Aug 10, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Kingfisher, Major | 46 min |
| Aug 10, 4:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 42 min |
| Aug 10, 4:11 PM CDT | Special Weather Statement | OUN | Garfield | 34 min |
| Aug 10, 4:19 PM CDT | Special Weather Statement | OUN | Comanche | 26 min |
| Aug 10, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 48 min |
| Aug 10, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 41 min |
| Aug 10, 4:46 PM CDT | Special Weather Statement | OUN | Comanche | 29 min |
| Aug 10, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 47 min |
| Aug 10, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| Aug 10, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Aug 10, 5:49 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Aug 10, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, McClain | 40 min |
| Aug 10, 6:04 PM CDT | Special Weather Statement | OUN | Oklahoma | 26 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 41 min |
| Aug 10, 6:24 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Aug 10, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 44 min |
| Aug 10, 6:43 PM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| Aug 10, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 52 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.